Send to

Choose Destination
Pharmacoepidemiol Drug Saf. 2009 Oct;18(10):948-55. doi: 10.1002/pds.1801.

Antipsychotics-induced ischaemic colitis and gastrointestinal necrosis: a review of the French pharmacovigilance database.

Author information

Medical Pharmacology and Toxicology Department, Lapeyronie Hospital, CHU Montpellier, France.



First- and second-generation antipsychotics commonly cause mild gastrointestinal hypomotility. Intestinal necrosis may be a consequence of such gastrointestinal perturbations.


We reviewed all the observations of ischaemic colitis and gastrointestinal necrosis notified to the French Pharmacovigilance database (FPD) between 1997 and the end of 2006.


Thirty-eight cases of ischaemic colitis and gastrointestinal necrosis associated with antipsychotics were analysed. The average age of the patients was 42.7 +/- 14.7 years (15-77 years). The digestive complication was an intestinal necrosis in 27 cases, an ischaemic colitis in 10 cases (with perforation in three cases), and one perforation. Surgical procedure (partial or total resection of the colon and/or small intestine) was performed in 24 patients. Six patients died despite surgery. Among the whole population, the outcome was fatal in 14 patients, 13 patients recovered with sequelae, six patients fully recovered, and the outcome remained unknown in five cases.In 55.2% of the cases, the patients were treated with more than one antipsychotic medication. The most frequently involved antipsychotics were: clozapine, levomepromazine, cyamemazine, haloperidol. Associated antimuscarinic drugs (excluding antipsychotics) were found in 68.4% of patients.


Intestinal necrosis associated with antipsychotics is very rare; however mortality is high, with a rapid worsening of patients towards septic shock in spite of mild clinical symptoms. It is therefore essential to monitor the patients receiving antipsychotics especially when they are prescribed concomitant medications. The occurrence of non-specific clinical symptoms such as abdominal pain associated with vomiting and/or diarrhea should draw attention.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center